New York, 2011

Damaging Winds in New York, August 7, 2011

August 7, 2011 · NWS BGM · 6 events in 1 county or zone

Scattered showers and thunderstorms developed with daytime heating and a moist atmosphere ahead of a cold front. Isolated storms became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed with daytime heating and a moist atmosphere ahead of a cold front. Isolated storms became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 7, 2:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN AUG 7 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE AREA THIS AFTERNOON, RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS, PRIMARILY THIS AFTERNOON.
SOME OF THE SHOWERS WILL BE HEAVY AT TIMES. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY AS A SECONDARY
COLD FRONT CROSSES THE REGION. UNSETTLED WEATHER WILL CONTINUE
INTO MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE IS TRACKING TO THE NORTH OF THE CWA, WITH A WARM AND
COLD FRONT OVER THE CWA ATTM. THIS, TOGETHER WITH PWATS UP TO 2
INCHES IS CAUSING SOME HEAVY RAIN IN THE AREA. THIS AREA OF RAIN
WILL MOVE EASTWARDS THROUGH THE EVENING HOURS. WITH SOME CLEARING
BEHIND THE COLD FRONT, DAYTIME HEATING HAS CAUSE SOME ISOLATED
STORMS TO DEVELOP. THE 0-6KM BULK SHEAR COMBINED WITH CAPE OF
AROUND 1000J MAY ALLOW AN ISOLATED SEVERE STORM DEVELOP, AND
ACTUALLY ALLOWED ONE TO DEVELOP TO THE NORTH OF THE CWA THIS
AFTERNOON, WHICH MEANS THEY ARE POSSIBLE.

BEHIND THE FRONT AND WITH THE LOSS OF DAYTIME HEATING, STORMS
SHOULD BEGIN TO SUBSIDE. THERE WILL STILL BE SOME POSSIBLE SHOWERS
THOUGH THROUGH THE NIGHT. ALSO, ANY CLEARING TONIGHT WILL LIKELY
RESULT IN SOME DENSE FOG AROUND THE AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...SECONDARY TROF WILL PASS THROUGH THE REGION UNDER
NORTHWEST FLOW. DUE TO DRIER AIR ADVECTING OVER THE AREA ALONG
WITH REDUCED INSTABILITY, ONLY INCLUDED CHC POPS FOR RAIN SHOWERS
ALONG WITH ISOLATED THUNDERSTORMS. BY LATE AFTERNOON THE CHANCE
FOR SHOWERS WILL DECREASE IN THE NRN CWA AS BOUNDARY PASSES
THROUGH. HIGHS WILL RANGE FROM THE UPPER 70S TO AROUND 80 AND WITH
DEW POINTS IN THE LOWER 60S IT WILL FEEL MORE COMFORTABLE.

MONDAY NIGHT...BRIEF UPPER LEVEL RIDGING ALONG WITH SFC HIGH PRES
NOSING DOWN FROM THE UPPER GREAT LAKES WILL PROVIDE A DRY PERIOD
ALONG WITH PARTLY CLOUDY SKIES.

TUESDAY/TUESDAY NIGHT...ANOTHER SFC WAVE WILL MOVE FROM THE OHIO
VALLEY AND PASS SOUTH OF THE REGION DURING THE EVENING. LATE
TUESDAY NIGHT THE NEXT SFC TROF WILL APPROACH THE REGION BY EARLY
WEDNESDAY MORNING. WILL CONTINUE WITH LOW CHC POPS FOR THESE
FEATURES TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

WEDNESDAY WILL SEE THE LOW TRACK TO THE EAST, BUT SHOWERS BEHIND
THE LOW WILL CONTINUE INTO THE DAY WEDNESDAY, AS THE UPPER LEVEL
TROUGH MOVES ACROSS THE REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
EXTENDED PERIOD CONTINUES TO FEATURE UNSETTLED PATTERN WITH A BROAD
TROF IN PLACE ACROSS THE NORTHEAST U.S. SHORTWAVES MOVING THRU THE
MEAN FLOW WILL BRING CHCS FOR SHRA/TSRA...WITH EXACT TIMING FOR BEST
PERIODS OF PRECIP DIFFICULT THIS FAR OUT.  MODELS ALSO CONTINUE TO
SHOW BRIEF PERIOD OF BUILDING HEIGHTS THURSDAY INTO FRIDAY...AND IT
LOOKS LIKE THIS WILL BE BEST CHC FOR DRY WEATHER DURING THE PERIOD.
THEREAFTER...NEW TROF LOOKS TO SET UP FOR NEXT WEEKEND, WITH BETTER
CHCS FOR SHRA/TSRA DURING THAT TIME. TEMPS LOOK TO BE NEAR OR A FEW
DEGREES BELOW AVG FOR EARLY/MID AUGUST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN ACROSS
THE REGION THIS AFTERNOON AND EVENING. THERE IS A SCT-BKN CLOUD
DECK BETWEEN 2 AND 3 KFT SO EXPECT OCNL MVFR CIGS WITH LOCAL IFR
CONDITION IN HEAVY SHOWERS AND THUNDERSTORMS. AFTER 22Z
THUNDERSTORMS AND SHOWERS SHOULD BE DIMINISHING FROM THE WEST BUT
A LINGERING SHOWER IS STILL POSSIBLE. AS CLOUDS BECOME MORE
SCATTERED...LOW LEVELS ARE VERY MOIST WITH HAZE BEING REPORTED
MANY SITES. AS CLOUDS SCATTER OUT AND TEMPERATURES COOL WITH LIGHT
WINDS...LIGHT FOG MAY SET IN EARLY TONIGHT WITH IFR FOG POSSIBLE
IN THE RIVER VALLEYS. CONDITIONS SHOULD IMPROVE TO VFR MOST AREAS
BY 15Z MON.

OUTLOOK...

MONDAY THROUGH THURSDAY...PREVAILING VFR WITH SCATTERED
MVFR IN SHOWERS/THUNDERSTORMS.

.FRIDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...HEDEN
AVIATION...BMW
Hazardous weather outlook, Aug 7, 2:10 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT SUN AUG 7 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
310 PM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 1:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT SUN AUG 7 2011

NYZ023-025-055-071930-
SCHUYLER NY-TIOGA NY-TOMPKINS NY-
229 PM EDT SUN AUG 7 2011

...HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT NORTHWESTERN
TIOGA...SOUTHERN SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL CLUSTERS OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY
  HEAVY RAIN.  THESE STORMS WERE LOCATED FROM NEAR WATKINS GLEN...TO
  NEAR CATHARINE...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORMS WILL AFFECT...
  AREAS FROM WATKINS GLEN...TO NEAR DANBY AND THE EXTREME NORTHERN
  PART OF TIOGA COUNTY THROUGH 330 PM.

EXPECT TORRENTIAL RAINFALL WITH THESE THUNDERSTORM CLUSTERS AS THEY
MOVE ACROSS THE SAME AREAS. LOCALIZED PONDING OF WATER...SMALL
STREAM...STORM DRAIN AND POOR DRAINAGE FLOODING ALONG TOWN AND
VILLAGE STREETS WILL BE POSSIBLE FROM THESE STORMS.

LAT...LON 4244 7701 4250 7627 4241 7625 4239 7623
      4228 7621 4225 7653 4228 7654 4228 7662
      4225 7662 4224 7664 4225 7673 4229 7673
      4229 7702

JAB
Special weather statement, Aug 7, 2:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT SUN AUG 7 2011

NYZ056-072015-
BROOME NY-
311 PM EDT SUN AUG 7 2011

...HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TO AFFECT
BROOME COUNTY...

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF STRONG THUNDERSTORMS MOVING OVER THE NORTHERN HALF OF
  BROOME COUNTY. STORMS WERE LOCATED NEAR JOHNSON CITY...AND MOVING
  EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTLE CREEK...BINGHAMTON...PORT DICKINSON...CHENANGO BRIDGE...
  CHENANGO FORKS...SANITARIA SPRINGS AND PORT CRANE.

THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF
TIME. RAIN AMOUNTS UP TO 1.5 INCHES WILL BE COMMON ACROSS BROOME
COUNTY DURING THE NEXT 30 TO 60 MINUTES. THIS WILL LIKELY CAUSE
RAPID...BUT MINOR FLOODING OF POOR DRAINAGE AREAS IN THE TRIPLE
CITIES.

DO NOT DRIVE INTO STANDING WATER...OR PASS THROUGH BARRICADED ROADS.

LAT...LON 4209 7610 4219 7611 4219 7608 4223 7608
      4225 7610 4228 7608 4228 7610 4231 7610
      4233 7612 4240 7613 4241 7587 4225 7584
      4225 7577 4211 7569

JAB

The radar

The Binghamton radar (KBGM), 27 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broome

When
August 7, 2:30 PM EST
Where
Broome County, 1.47 mi SSE of Lester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.050, -75.720

Several trees and wires were blown down.

Thunderstorm Wind, Broome

When
August 7, 2:30 PM EST
Where
Broome County, 0.69 mi N of Occanum
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.090, -75.700

Trees were blown down.

Thunderstorm Wind, Broome

When
August 7, 2:56 PM EST
Where
Broome County, 1.69 mi ESE of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.040, -75.590

Trees were blown down.

Thunderstorm Wind, Broome

When
August 7, 3:00 PM EST
Where
Broome County, 2.07 mi N of Deposit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.060, -75.430

Trees were blown down.

Thunderstorm Wind, Broome

When
August 7, 3:00 PM EST
Where
Broome County, 1.47 mi NNW of Deposit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.050, -75.440

Trees were blown down.

Thunderstorm Wind, Broome

When
August 7, 3:35 PM EST
Where
Broome County, 1.24 mi SE of East Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.110, -75.600

A roof was blown off a shed. A camping trailer was blown off its supports at Forest Lake Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342691, 342692, 342694, 342695, 342696, 342697.